Link
360 degree feedback, organizational trust, change & sustainability
Drugs for toddlers
bookmark this at :: del.icio.us :: Digg it
Friday, 30 May 2008
Does Sustainability mean a better world for our children? If you think it does, note that we are now giving Ritalin to two-year-olds. Could that be a problem? Check this:

"Do the following signs apply to your toddler? Having difficulty sustaining attention, not listening, not following through on instructions, getting easily distracted, fidgeting with hands or feet, won't remain seated, runs about or climbs excessively, won't be quiet, talks excessively, 'blurts answers before questions have been completed', difficulty taking turns and interrupting."

This is taken from the front page of the Daily Telegraph in Sydney. I notice that it can't be found in The Australian and is now quietly dropping out of sight in the Telegraph. Some people don't want to know this, others do. It continues:

"Really, is there any other kind of two-year-old? Or three-year-old, even four- or five-year-old? The health department list reads like a review of a Hi-5 concert. These are all babyish behaviours - they have not yet had a chance to prove they know any better.

"If all of the above presented in a severe form in an older child, medication might well be an option, but what baby who is still learning to walk, cannot talk, eat, or go to the toilet on their own, screams ADHD so desperately they need to be drugged?

"You can't even buy cough mixture for your under two-year-old any more without a prescription. Yet there are at least 311 pre-school children on "kiddy cocaine" such as Ritalin, Concerta, Dexamphetamine and Strattera and a further 58 four-year-olds and 13 year-olds are also wandering the state [NSW] like space cadets.

"The known side effects of these drugs are sickening when applied to a toddler. Suicidal tendencies, stomach cramps, shortness of breath, heart palpitations, delusions, lack of appetite, nausea, diarrhoea and insomnia.

"Narelle King, the mother of a nine-year-old ADHD-diagnosed boy who she says has improved out of sight without medication, said: 'It's appalling. It makes me sick.' King used the Dore program for her son Lucas, which uses exercises to stimulate the brain without drugs. She was so impressed, after seven months she became program adviser.

"While she is "disgusted" by the new figures, she is far from surprised. 'I had a client with a six-month-old who had been prescribed Ritalin. She said 'You've got to be joking'. The baby wasn't sleeping, it was having trouble settling, and Ritalin is the answer?

"You've got to wonder whether the parents in these cases have exhausted all other options."

"David Hay, who specialises in ADHD at Curtin University, said the figures were too small to be of concern. 'I think the figures are not bad, actually - we're not doing such a bad job,' Professor Hay said. 'It shows we bend over backwards in Australia to be scrupulous in giving medication to children of this age.'

"Stringent the process may be, but we're talking about that causes children to grow just 2cm in three years - and that's the older ones.

"At best, patients can expect muscle twitching and, at worst, seizures and convulsions. Commonly they experience confusion and hallucinations, sweating, blurred vision, dry mouth and nose, and fainting. Worse still, a wrong dose can be fatal.

"If there are five two-year-olds in the world, let alone Australia, subject to these powerful drugs, it's five too many.

"There has been little research into either the short or long-term effects on the pre-school age group. At the very least, it warrants further examination - you just don't mess with the heads of babies."

We strongly agree and suggest that we can all play our part in defending children - without them, we have no sustainability at all!
[more]

Labels: ,

posted by Dr Ron @ 18:25  
1 Comments:
  • At 31 May 2008 at 20:40, Blogger Andrew Reiner said…

    "The known side effects of these drugs are sickening when applied to a toddler. Suicidal tendencies, stomach cramps, shortness of breath, heart palpitations, delusions, lack of appetite, nausea, diarrhoea and insomnia". Ah, but the "suicidal tendencies" can be treated with antidepressants (SSRIs), so don't be alarmed. And surely there are medications for the other side effects, too? Isn't modern medicine wonderful? Seriously, drugging toddlers like this is tragic. We have no idea of the longterm consequences.

     
Post a Comment
<< Home
 
Previous Posts
Add this blog to my Technorati Favorites!

Archives
Links

Affiliates

BLOGGER disclosure policy
Digg
technorati
del.icio.us